Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Tallahassee, FL

September 28, 1998Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 28, 1998, 5:20 AM CDT for Walton County, Florida. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1998, 5:20 AM CDT (10:20 UTC)
Expired
Sep 28, 1998, 12:00 PM CDT
In force
7 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 281020
FFWTLH
FLC131-281700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALTON COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 1200 PM CDT (100 PM EDT)

OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO BRING HEAVY
RAINFALL TO WALTON COUNTY THROUGH MID-DAY. DOPPLER RADAR
RAINFALL ESTIMATES OVER 5 INCHES OF RAIN HAVE FALLEN ACROSS
SOUTHWEST WALTON COUNTY NEAR MIRAMAR BEACH AND ALONG AND NORTH OF
INTERSTATE 10 FROM DE FUNIAK SPRINGS TO MOSSY HEAD.

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 5 INCHES OR MORE WILL CAUSE
FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. WALTON COUNTY
OFFICIALS REPORT FLOODING HAD ALREADY BEGUN ON SOME LOW-LYING
ROADWAYS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR
BY AUTO. DO NOT SRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

VOLKMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:00 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 28, 2:00 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EDT MON SEP 28 1998

MODELS CONTINUE TO SHOW HRCN GEORGES MOVING SLOWLY TOWARD THE
MISSISSIPPI COAST. CURRENTLY STRONGEST OUTER RAI

In the hours before

Special weather statement, Sep 28, 5:00 AM CDT, 20 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-281500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT MON SEP 28 1998

...A HURRICANE WARNING IS IN EFFECT FROM PANAMA CITY WESTWARD...
...A TROPICAL STORM WARNING IS IN EFFECT FROM PANAMA CITY TO ST
   MARKS...
...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA...
...SMALL CRAFT SHOULD REMAIN IN PORT...

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLIER
THIS MORNING. WINDS GUSTED TO 91 MPH AT EGLIN AIR FORCE BASE DURING
THE NIGHT WITH AN INTENSE OUTER RAINBAND FROM HURRICANE GEORGES.

OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE THROUGH TONIGHT. THE HEAVIEST
RAINS WILL MOST LIKELY FALL FROM WALTON COUNTY WESTWARD...WITH
RAINFALL AMOUNTS BY TONIGHT REACHING 10 TO 15 INCHES ACROSS
PORTIONS OF WALTON COUNTY. WINDS WILL CONTINUE STRONG WITH GUSTS TO
NEAR HURRICANE FORCE POSSIBLE IN INTENSE OUTER RAINBANDS AND GUSTS
TO TROPICAL STORM FORCE LIKELY OVER THE EASTERN PANHANDLE WITH ANY
RAINBANDS. COASTAL FLOODING WILL BE LIKELY WITH TIDES AROUND 4 FEET
ABOVE NORMAL POSSIBLE ACROSS THE WALTON AND BAY COUNTY COAST.

A TORNADO WATCH IS IN EFFECT FOR THE PANHANDLE AND SOUTHEAST
ALABAMA. FAST MOVING THUNDERSTORMS MAY PRODUCE ISOLATED TORNADOES
IN THE OUTER RAINBANDS OF GEORGES THROUGH TONIGHT.

REPORTS OF VERY STRONG WINDS...WIND DAMAGE...COASTAL FLOODING OR
OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999. SPOTTER ACTIVATION IS REQUESTED TODAY AND TONIGHT.

FOR MORE INFORMATION ON HURRICANE GEORGES...REFER TO HURRICANE
LOCAL STATEMENTS ISSUED FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE.

FOR OTHER WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/

VOLKMER
Special weather statement, Sep 28, 5:00 AM CDT, 20 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-281500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT MON SEP 28 1998

...A HURRICANE WARNING IS IN EFFECT FROM PANAMA CITY WESTWARD...
...A TROPICAL STORM WARNING IS IN EFFECT FROM PANAMA CITY TO ST
   MARKS...
...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA...
...SMALL CRAFT SHOULD REMAIN IN PORT...

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLIER
THIS MORNING. WINDS GUSTED TO 91 MPH AT EGLIN AIR FORCE BASE DURING
THE NIGHT WITH AN INTENSE OUTER RAINBAND FROM HURRICANE GEORGES.

OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE THROUGH TONIGHT. THE HEAVIEST
RAINS WILL MOST LIKELY FALL FROM WALTON COUNTY WESTWARD...WITH
RAINFALL AMOUNTS BY TONIGHT REACHING 10 TO 15 INCHES ACROSS
PORTIONS OF WALTON COUNTY. WINDS WILL CONTINUE STRONG WITH GUSTS TO
NEAR HURRICANE FORCE POSSIBLE IN INTENSE OUTER RAINBANDS AND GUSTS
TO TROPICAL STORM FORCE LIKELY OVER THE EASTERN PANHANDLE WITH ANY
RAINBANDS. COASTAL FLOODING WILL BE LIKELY WITH TIDES AROUND 4 FEET
ABOVE NORMAL POSSIBLE ACROSS THE WALTON AND BAY COUNTY COAST.

A TORNADO WATCH IS IN EFFECT FOR THE PANHANDLE AND SOUTHEAST
ALABAMA. FAST MOVING THUNDERSTORMS MAY PRODUCE ISOLATED TORNADOES
IN THE OUTER RAINBANDS OF GEORGES THROUGH TONIGHT.

REPORTS OF VERY STRONG WINDS...WIND DAMAGE...COASTAL FLOODING OR
OTHER SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999. SPOTTER ACTIVATION IS REQUESTED TODAY AND TONIGHT.

FOR MORE INFORMATION ON HURRICANE GEORGES...REFER TO HURRICANE
LOCAL STATEMENTS ISSUED FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE.

FOR OTHER WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/

VOLKMER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:37 AM CDTTornado WarningTAEWalton48 min
Sep 28, 12:06 PM CDTFlash Flood WarningTAEWalton6 hr
Sep 28, 6:20 PM CDTFlash Flood WarningTAEWalton7 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.